Thunderstorm Wind, Guthrie
- When
- July 22, 1:30 AM CST
- Where
- Guthrie County, Adair
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 41.500, -94.650
Unstable air was in place over Iowa with CAPE values in the 4000 J/kg range and lifted indices around -4 C. A weak synoptic cold front was located over northern Iowa, while a weak outflow boundary from previous convection was extending east to west across the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Unstable air was in place over Iowa with CAPE values in the 4000 J/kg range and lifted indices around -4 C. A weak synoptic cold front was located over northern Iowa, while a weak outflow boundary from previous convection was extending east to west across the south. As the nocturnal jet developed, a 30 kt inflow across the boundary over southern Iowa took place. A broad broken line of thunderstorms formed across the state from the southwest to northeast corners of the state. Downdraft CAPE ahead of the line was between 1000 and 1200 J/kg. Shear was weak, around 30 to 35 kts with a very high PWAT of 2.1 inches. CAPE in the -10 to -30 C layer of the atmosphere was in the 300 to 500 J/kg range, but hail production was limited by the 15,500 foot freezing level. Isolated severe weather developed with spotty high winds. A wind gust of 59 MPH was recorded in Adair, with numerous gusts in the 35 to 50 MPH range. Additional wind gusts occurred in Hardin County near Hubbard where a pull-behind trailer was blown over and several large branches were blown down, and in Bedford where tree branches were downed by the wind gusts from a decaying area of thunderstorms. Lightning struck a house in Dallas County near Dexter, resulting in a small fire there. Ironically, on 11 August 2010 the home was burned as a result of another lightning strike. The house was still under construction from the previous fire and was not occupied.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 5:40 PM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT THU JUL 21 2011 ...UPDATED FOR 06Z AVIATION... .SHORT TERM /TONIGHT/... DIFFICULT CONVECTIVE FORECAST FOR TONIGHT. SFC FRONT HAS STALLED AND RETREATED SLIGHTLY THIS AFTN AND NOW LIES RIGHT ALONG THE IA/MO BORDER. 925-850 MB FRONT IS FURTHER NORTH...DRAPED MORE OR LESS ACROSS THE MIDDLE OF OUR CWA WHERE LIGHT SHOWERS AND A FEW STORMS HAVE PERSISTED ALL DAY IN A BAND FROM ABOUT HARLAN TO WAVERLY. THESE SHOWERS AND STORMS HAVE BEEN WEAKENING...BUT EXPECT SOME REDEVELOPMENT THIS EVENING AND TONIGHT. THE PROBLEM IS THAT THE REDEVELOPMENT COULD OCCUR IN THESE SAME AREAS...OR ACROSS OUR SOUTHERN COUNTIES CLOSER TO THE SFC BOUNDARY...OR EVEN ACROSS NORTHERN MO. INSTABILITY IS LIMITED NORTH OF THE SFC FRONT BUT THERE REMAINS ENOUGH TO JUSTIFY SOLID CHANCE POPS. UNCERTAINTY IN TIMING/LOCATION PRECLUDES LIKELIES HOWEVER. OTHER THAN ADJUSTING POP TRENDS MADE LITTLE CHANGE TO THE FORECAST...BUT DID CANCEL THE EXCESSIVE HEAT WARNING FOR OUR SOUTHEASTERN COUNTIES AS EVEN NOW NEAR PEAK HEATING TIME THEIR HEAT INDEX VALUES ARE STRUGGLING TO APPROACH 100. .LONG TERM /FRIDAY THROUGH THURSDAY/... GENERAL TRENDS REMAIN THE SAME THROUGH THE PERIOD FROM PREVIOUS FORECASTS. THE UPPER FLOW HAS BECOME MORE AMPLIFIED OVER SOUTHERN CANADA WITH ONE SIGNIFICANT WAVE CENTERED OVER MANITOBA AND ONTARIO AND ANOTHER TO THE NORTHWEST OVER BRITISH COLUMBIA. THIS FLOW WILL SUPPRESS THE UPPER HIGH OVER THE SOUTHEAST CONUS INITIALLY BEFORE THE SECOND UPPER WAVE WILL PARK OVER HUDSON BAY AND HELP SHIFT THE UPPER HIGH TO THE WEST. THE FLOW WILL SLOWLY BECOME MORE SOUTHWESTERLY FRIDAY AND SATURDAY. THIS WILL HELP PUSH THE STALLED BOUNDARY BACK SLOWLY NORTH NORTH INTO THE EARLY PORTION OF THE WEEKEND. THE BOUNDARY WILL REMAIN A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THIS PERIOD WHILE VERY WARM AND HUMID CONDITIONS WILL RETURN ACROSS THE CENTRAL AND SOUTH. GREATEST THUNDERSTORM CHANCES WILL BE ACROSS THE NORTH AND NORTHEAST. HEAT HEADLINES MAY BE POSSIBLE AGAIN OVER THE CENTRAL AND SOUTH FRIDAY AND SATURDAY WITH HEAT INDICES BACK NEAR 105 WITH DEWPOINTS BACK INTO THE MID TO UPPER 70S AS PEAK EVAPOTRANSPIRATION OF CROPS CONTINUES. A MORE SIGNIFICANT BOUNDARY WILL MOVE THROUGH SATURDAY NIGHT AND SUNDAY WITH ADDITIONAL THUNDERSTORM CHANCES AND COOLER AND DRIER AIR. THE RIDGE WILL TRY TO BUILD BACK INTO THE MIDWEST BY MID NEXT WEEK WITH HIGHS BACK TO LOW 90S. THE RING OF FIRE WILL BE NEARBY WITH THUNDERSTORM CHANCES ENHANCED OVER THE NORTH LATE IN THE EXTENDED. && .AVIATION...22/06Z CONVECTIVE COMPLEX OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA SHOULD LEFT ENE INTO SOUTHWEST IOWA LATE TONIGHT AND THEN WEAKEN DURING THE MORNING ACROSS CENTRAL IOWA AS LOW-LEVEL JET SUPPORT WEAKENS. DEEPENING SYSTEM TO THE NORTHWEST SHOULD HELP PULL WARM FRONT NORTH ACROSS IOWA TODAY AND EXPECT VFR CONDITIONS. NAM MODEL SOUNDINGS FROM 00Z DO NOT SUPPORT A CU FIELD AND NONE WAS FORECAST. 00Z NAM DEVELOPS THUNDERSTORMS OVER NORTH CENTRAL WITH PEAK HEATING LATE FRIDAY AFTERNOON. CONFIDENCE FOR TIMING THUNDERSTORMS NOT HIGH ENOUGH TO SUPPORT PREVAILING OR TEMPO GROUPS SO FORECASTED VCTS WHEN PROBABILITIES FOR THUNDERSTORMS IS HIGHEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...JOHNSON LONG TERM...DONAVON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 434 PM CDT THU JUL 21 2011 IAZ005>007-015>017-023-025>028-033>039-044>050-222145- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 434 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL. HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM FRIDAY INTO THE WEEKEND. IAZ057>062-070>074-081>086-092>097-222145- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 434 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH A SLIGHT CHANCE OF SEVERE WEATHER. THE PRIMARY SEVERE HAZARD IS DAMAGING WINDS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE LOWER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL. HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT INTO THE WEEKEND. IAZ004-024-222145- EMMET-HUMBOLDT- 434 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL. HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM FRIDAY AND INTO THE WEEKEND. IAZ075-222145- MAHASKA- 434 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH A SLIGHT CHANCE OF SEVERE WEATHER. THE PRIMARY SEVERE HAZARD IS DAMAGING WINDS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE LOWER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL. HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT INTO THE WEEKEND.
The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 07:30 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A pull-behind trailer was blown over and several large tree branches were down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313692, 314109, 314106, 327591.